Hypothyroid - Hashimoto’s Expert Forum
How long for overmedicated symptoms to resolve after finding the correc...
About This Forum:

This is a safe place where you can post your hypothyroid (under-active thyroid) related questions. A board certified medical expert will post answers to your questions usually within 3-7 business days. This forum will focus on holistic as well as traditional treatment options for hypothyroid disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

How long for overmedicated symptoms to resolve after finding the correct dosage!

Hey! I am a 26 year old fml. I am an otherwise healthy girl .  I have had hypothyroidism since I was 15.  I remember 10 years ago I had started off on a lower dose and was slowly raised up to 100 mcg of synthroid. For years I have been on that dose and it was the right one for me and I felt great on it, I never felt like I had any symptoms. Last December, I had gone to my clinic to get a refil, and my regular doctor wasn't on scene, so a different doctor was filling in for him. This new doctor reviewed my tsh (which around 3 normal range of .3-5.6) at that point and decided that she could "tweek" my dose. She decided that I should get bumped to 125 mcg. Well thats when everything went downhill. After 6 weeks of being on that dose by tsh went to 0.07 and I felt awful. no body at the clinic even bothered to tell me that my results were in, I just assumed they were normal and kept taking the  medication for 3 months. In those 3 months I had awful anxiety, I was losing muscle and being very lanky but not actually losing any pounds. I started breaking out in hives and acne., flushed skin, diarrhea.Had trouble sleeping. finally went to my doctor and he  was surprised no one had called me. He then brought me down to 112 mcg.. and I still felt awful. constant diarrhea, anxiety and my tsh was at 0.88 . He said it was normal.. but I told him it wasn't normal for me. Finally I was brought down to my original dose of 100 mcg. After 6 weeks my tsh was at 1.74 and I feel much better. All my symptoms from the overmedication have stopped. Everything except for the flushed skin, and the hives and grainy skin. I wanted to know if anyone else experienced this and how long before the hives and your skin returned to normal. I went to even see an allergist for the hives, he said I wasn't allergic to anything but told me to take an anti histamine. but that doesn't stop the problem.  Any insight would help!
8846197_tn?1400507826
I understand your frustration.  Thyroid medications: T4 (synthroid, levothyroxine), and T3 (liothyronine, cytomel) have half-lives of how long it takes before they leave your system.  Typically, after 2 weeks of not being on any thyroid medication, the "overdose" would be gone.  You tapered down: 125 --> 112 --> 100, so it might have taken longer.  By 6 weeks (as you said), your thyroid levels should be where they were before and is probably not the main reason for the continued flushed skin, hives, and grainy skin.  You asked for insight, and without providing you specific medical advice, I have seen patients resolve their hives by:
- soaking in Epsom Salt Baths (20-30 min/night)
- increasing essential fatty acids (fish oil) to moisturize from the inside out.
3 Comments
Blank
Avatar_f_tn
Thank you for the insight. I have been taking some fish oils at night . Do you think it might be okay if  I discontinued taking the Synthroid for a couple of day just to calm down the hives and the itchy-ness. Its just that I have been taking that the anti -histamines and they don't seem to be working. I wouldn't be too upset, its just that most of the hives are on my face, and leave behind marks.
Blank
8846197_tn?1400507826
At this point, your questionsmaremcomplex enough to have a good evaluation with an official doctor-patient relationship. Florida's Board of Medicine allows for Telemedicine (with the exception of controlled substances). iPhone pics sent via e-mail or Skype connections work, so if you can't find a doctor near you, and you can't travel to Boca Raton, that may be your next step to resolve your troublesome symptoms.
Blank
Continue discussion Blank
This Forum's Experts
8846197_tn?1400507826
Kenneth N. Woliner, MDBlank
Holistic Family Medicine
Boca Raton, FL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
5 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank